Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 28, 2002, 9:06 AM CDT for Peoria County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 9:06 AM CDT (14:06 UTC)
- Expired
- Jul 28, 2002, 9:30 AM CDT
- In force
- 24 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Peoria County, IL
The radar
The Lincoln radar (KILX), 86 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:08 AM CDT | Hail 1.75 | Kickapoo, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2582 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
496 WUUS53 KILX 281406 SVRSPI ILC143-281430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 905 AM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PEORIA COUNTY IN CENTRAL ILLINOIS * UNTIL 930 AM CDT * AT 905 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BRIMFIELD...OR ABOUT 13 MILES WEST OF PEORIA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DUNLAP NORTHERN PEORIA THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4091 8993 4073 8994 4075 8957 4093 8953 BARKER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:45 AM CDT, 6 hours 21 minutes earlier.
Area forecast discussion, Jul 28, 2:45 AM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 245 AM CDT SUN JUL 28 2002 AVN SUFFERING FROM CONVECTIVE GRID SCALE FEEDBACK OVER THE OZARKS AND UPPER MISSISSIPPI VALLEY LATE SUNDAY NIGHT INTO MONDAY MORNING. OTHERWISE NCEP LEANED WITH AVN MODEL THIS FORECAST CYCLE AND ETA NOT TOO MUCH DIFFERENT. FORECAST CHALLENGE IS CONVECTION CHANCES THRU MON AND IF HEAT ADIVSORY NEEDED TODAY. 07Z SURFACE ANALYSIS HAS FRONTAL BOUNDARY OVER FAR SOUTHERN SD EAST INTO SOUTHERN MN AND CENTRAL SECTIONS OF WI AND LOWER MI. WARM SSW FLOW ACROSS IL WITH TEMPS UPPER 70S AND LOWER 80S AND DEWPOINTS IN THE LOW TO MID 70S. NEAREST CONVECTION OVER NW MO WHERE SHORT WAVE PRESENT. 7 TO 9 KFT CLOUDS DEVELOPING OVER NW CWA SINCE MIDNIGHT. WILL RECONFIGURE ZONES KEEPING 3 GROUPS...BUT ORIENT FROM NW TO SE. KEEPING LIKELY CHANCE OF CONVECTION TODAY NW GROUP BY PIA/GBG WITH PROB50 CENTRAL AND 40 POPS SE THIS AFTERNOON. THIS IN RESPONSE TO SHORT WAVE MOVING INTO NORTHERN IL AND INTERACTING WITH DEEP LAYER TROPICAL MOISTURE AND VERY UNSTABLE AIR MASS. CAPES RUNNING 6000 J/KG AT DVN AND ILX AT 00Z...BUT DO HAVE SOME CAP TO OVERCOME WITH 700 MB TEMPS AT 13C AT 00Z. UPPER LEVEL RIDGE LOOSENS ITS GRIP A BIT TODAY ALLOWING STRONG CAP TO WEAKEN ESPECIALLY NORTH OF I-70. WILL BUMP HIGHS UP TO AROUND 90 NORTH OF I-70...FOLLOWING WARMEST ETA 2M TEMPS AS TEMPS CURRENTLY ONLY ABOUT 10 DEGREES FROM 90. THESE TEMPS COMBINED WITH DEWPOINTS IN THE MID 70S GIVES HEAT INDICES 100 TO 105 AND JUST BELOW HEAT ADVISORY CRITERIA. SAT AFTERNOON HIGHS WERE 88 TO 93 AND HAD HIGHER DEWPOINTS IN THE UPPER 70S WHICH POOLED ALONG WARM FRONT. BUT WARM FRONT AND ASSOCIATED HIGHER DEWPOINTS N OF I-80. KEEPING CHANCE OF CONVECTION TONIGHT WITH BEST CHANCE NW GROUP LATE AS FRONT APPROACHES IL. SPC HAS SLIGHT RISK MOST OF CENTRAL IL THRU TONIGHT BUT THINK BEST CHANCE FOCUSED NW OF CWA CLOSER TO FRONT. MODELS STILL SHOW FRONT ADVANCING SE INTO NW CWA MON AFTERNOON AND THRU SE MON NIGHT EXITING KLWV BY 12Z/TUE AS IT WASHES OUT. BEST CHANCE OF CONVECTION SHIFTS INTO SE CWA MON EVENING WHILE NW DRIES OUT. SPC CONTINUES SLIGHT RISK MON AND IN SE MON EVENING AND THINK THIS WILL BE A BETTER CHANCE FOR SEVERE RISK OVER CENTRAL IL AS FRONT INTERACTS WITH TROPICAL AIR MASS AND ELONGATED SHORT WAVE MOVES SE ACROSS IL. TEMPS SLIP A FEW DEGREES MON WITH MORE CLOUDS AND CONVECTION AROUND AND STILL QUITE HUMID. CHANCE OF CONVECTION LURKS JUST SOUTH OF CWA TUE WHERE FRONTAL BOUNDARY LINGERS ALONG WITH MORE HUMID AIR MASS. WOULD NOT BE SURPRISED TO SEE ISOLATED CONVECTION FAR SOUTHERN 6 COUNTIES TUE WHERE DRIER AIR TAKES LONGER TO ARRIVE BY TUE NIGHT. TUE HIGHS IN THE UPPER 80S TO NEAR 90. UPPER LEVEL RIDGE SPRAWLED OUT ACROSS THE CENTRAL AND SOUTHERN STATES THIS WEEK WHILE WESTERLIES AND ZONAL FLOW ACORSS THE NORTHERN STATES. RIDGE SHOULD KEEP CENTRAL IL WARM AND DRY MOST OF THE WEEK AFTER MON BUT LAST IMAGE OF AVN SHOWING FRONT AND QPF APPROACHING IL THU NIGHT. COULD BE A RISK OF CONVECTION FRI AND MRF SHOWING QPF FRI OVER CENTRAL IL. THANKS FOR THE COORDINATION IND AND STL. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI TT 091/074 087/068 088 07545 PIA TT 089/073 086/067 087 07655 DEC TT 090/073 087/068 088 07545 CMI TT 089/072 086/067 087 07545 MTO TT 090/073 089/069 088 07435 LWV TT 092/073 092/071 090 07435 .ILX...NONE. KH
In the hours before
Special weather statement, Jul 28, 5:50 AM CDT, 3 hours 16 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-281200- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 550 AM CDT SUN JUL 28 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL ILLINOIS THROUGH MONDAY. UPPER LEVEL ENERGY WILL MOVE INTO ILLINOIS FROM THE CENTRAL PLAINS AS A FRONTAL BOUNDARY MOVES INTO A VERY UNSTABLE TROPICAL AIR MASS THROUGH MONDAY. THIS WILL GENERATE SCATTERED THUNDERSTORMS ACROSS CENTRAL ILLINOIS. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE OF SEVERE STORMS WILL BE WEST OF I-55 TODAY AND EAST OF I-55 MONDAY AFTERNOON AND EVENING. HOT AND HUMID WEATHER WILL ALSO PREVAIL THROUGH MONDAY. AFTERNOON TEMPERATURES REACHING THE LOWER 90S WILL COMBINE WITH HIGH HUMIDITY TO GENERATE HEAT INDICES OF 100 TO 105 DEGREES ACROSS CENTRAL ILLINOIS TODAY...AND FROM I-70 SOUTH AGAIN DURING MONDAY AFTERNOON. KH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:10 AM CDT | Severe Thunderstorm Warning | ILX | Peoria | 50 min |
| Jul 28, 11:27 AM CDT | Flash Flood Warning | ILX | Knox, Peoria | 6 hr |
| Jul 28, 2:02 PM CDT | Flash Flood Warning | ILX | Woodford | 4 hr |
| Jul 28, 2:46 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell | 59 min |
| Jul 28, 4:45 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 3 hr |
| Jul 28, 5:32 PM CDT | Flash Flood Warning | ILX | DeWitt, Logan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.